Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 62, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Mar 12, 2001, 9:41 AM CST for 5 parishes in Louisiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Mar 12, 2001, 9:41 AM CST (15:41 UTC)
- Expired
- Mar 12, 2001, 10:30 AM CST
- In force
- 49 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Livingston Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 6:00 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 3.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1587 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 453 m²/s²
- Significant tornado parameter
- 4.1
- Supercell composite
- 19.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLIX 121541
SVRNEW
LAC033-037-063-091-105-121630-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
941 AM CST MON MAR 12 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA
LIVINGSTON PARISH IN SOUTHEAST LOUISIANA
ST HELENA PARISH IN SOUTHEAST LOUISIANA
TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
* UNTIL 1030 AM CST
* AT 934 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER PRIDE...OR ABOUT 12 MILES EAST OF
ZACHARY...MOVING NORTHEAST AT 40 MPH.
LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3034 9074 3058 9030 3075 9038 3080 9045
3090 9046 3093 9053 3100 9056 3100 9090
3091 9097 3084 9107 3075 9107What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 2:20 AM CST, 7 hours 21 minutes earlier.
Area forecast discussion, Mar 12, 2:20 AM CST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 220 AM CST MON MAR 12 2001 SEVERE THUNDERSTORM WATCH IN EFFECT THIS MORNING UNTIL 600 AM WITH AN AREA OF STRONG THUNDERSTORMS AFFECTING COASTAL MISSISSIPPI AND ANOTHER AREA IN THE NORTHWESTERN PORTIONS OF THE CWA. KLIX WSR88D ALSO INDICATED THUNDERSTORMS RAPIDLY DEVELOPING AT 0755Z NORTH OF BARATARIA BAY. SURFACE OBS AT 140 CST AM SHOW SOUTHERLY INFLOW WINDS GUSTING FROM 20 TO 25 KT AT LOUISIANA COASTAL AND NEW ORLEANS METRO LOCATIONS. NUMEROUS INDICATIONS OF A STRENGTHENING LOW LEVEL JET AS NEW ORLEANS MOISANT AT 0755Z REPORTED A 36 MPH GUST FROM THE SOUTH. KLIX VAD WIND PROFILE SHOWED THE LOW LEVEL JET HAD STRENGTHENED FROM 0600Z TO 0745Z WITH SOUTH WINDS OF 50 TO 60 KT FROM 2000 TO 5000 FEET AT 0745Z. WITH THAT WILL KEEP FORECAST AS IS FOR THE MOST PART WITH THE ONLY CHANGE BEING SLIGHT ADJUSTMENTS FOR OVERNIGHT TEMPERATURES. GOING WITH THE AVN TIMING OF THE FRONT WHICH HAS FROPA ACROSS THE NW ZONES AROUND MIDNIGHT AND THROUGH COASTAL MISSISSIPPI AROUND DAYBREAK TUESDAY. GUSTY NORTH WINDS BUILD BEHIND THE FRONT WHICH WILL HELP THE MIXING TONIGHT SO WILL GO CLOSE TO AVN GUIDANCE FOR OVERNIGHT LOWS FROM MID 50S TO LOWER 60S. NORTH WINDS PERSIST FOR 24 TO 36 HOURS WITH OVERNIGHT LOWS TUE INTO WED FROM THE UPPER 40S TO LOWER 50S AS THE CENTER OF THE SURFACE HIGH SETTLES INTO CENTRAL MISSISSIPPI AND WINDS DIMINISH. THE CWA BEGINS A RECOVERY FOR THE NEXT SYSTEM ON WED AS WINDS COME AROUND TO THE EAST AROUND DAYBREAK AND THEN SOUTHEAST AS THE UPPER LEVEL JET STRENGTHENS IN CONJUNCTION WITH MAXIMUM AFTERNOON HEATING. PRELIM NUMBERS MCB 72/54/73/49 9400 BTR 73/55/73/50 9400 MSY 73/62/72/53 9400 GPT 70/59/71/49 +600 .NEW...SML CRAFT ADZY KPQL TO ATCHAFALAYA RVR. LA...NONE. MS...NONE. 13
In the hours before
Special weather statement, Mar 12, 7:00 AM CST, 2 hours 41 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-130100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 700 AM CST MON MAR 12 2001 ...SYNOPSIS... A STRONG UPPER LEVEL STORM SYSTEM IN THE CENTRAL PLAINS WILL MAINTAIN STRONG WINDS FROM THE SURFACE THROUGH THE UPPER LEVELS OF THE ATMOSPHERE THROUGH TONIGHT. THIS WILL MAINTAIN THE TROPICAL UNSTABLE AIRMASS ACROSS SOUTHEASTERN LOUISIANA AND SOUTHERN MISSISSIPPI. ...THUNDERSTORMS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH LATE MORNING. SEVERAL IMPULSES EMBEDDED IN THE SOUTHERN JET STREAM EXTENDING FROM OFFSHORE BAJA CALIFORNIA ACROSS THE NORTHERN GULF WILL MOVE ACROSS SOUTHEASTERN LOUISIANA AND SOUTHERN MISSISSIPPI. THESE IMPULSES IN CONNECTION WITH THE TROPICAL AIRMASS IN PLACE WILL PRODUCE SEVERAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS THROUGH TONIGHT. THE MAIN THREAT FROM THE STRONGER THUNDERSTORMS WILL BE FREQUENT LIGHTNING... DAMAGING WINDS...AND LARGE HAIL DUE TO COLDER TEMPERATURES IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE. THERE IS ALSO THE POSSIBILITY OF AN ISOLATED TORNADO DEVELOPING WITH STRONGER THUNDERSTORMS AS SOUTHEAST SURFACE WINDS SWING AROUND TO THE W IN THE UPPER LEVELS AND STRENGTHEN WITH HEIGHT. ...HEAVY RAIN/FLOODING... LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES IN SEVERAL HOURS WITH ISOLATED AMOUNTS OF THREE INCHES WILL BE POSSIBLE THROUGH THIS EVENING. ...ACTIONS... STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY. EMERGENCY MANAGEMENT AGENCIES SHOULD STAFF ACCORDINGLY FOR SEVERE WEATHER OPERATIONS. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE. FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).
Local storm report, Mar 12, 7:57 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
757 AM CST MON MAR 12 2001
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 AM 8E KENTWOOD LA TORNADO
03/12/01 TANGIPAHOA SIGHTED ALONG HIGHWAY 38.
REPORTED BY WILMER FIRE
DEPARTMENT.
k
0737 AM OSYKA MS .75 INCH HAIL
03/12/01 PIKE REPORTED BY PIKE CD.
RJRThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 11:45 PM CST | Severe Thunderstorm Warning | LIX | Orleans, Saint Bernard | 45 min |
| Mar 11, 11:59 PM CST | Severe Thunderstorm Warning | LIX | Jefferson, Saint Charles | 31 min |
| Mar 12, 1:05 AM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 40 min |
| Mar 12, 1:50 AM CST | Severe Thunderstorm Warning | LIX | East Feliciana, West Feliciana | 40 min |
| Mar 12, 2:27 AM CST | Severe Thunderstorm Warning | LIX | Saint Helena | 38 min |
| Mar 12, 2:40 AM CST | Severe Thunderstorm Warning | LIX | Ascension, Livingston | 25 min |
| Mar 12, 3:11 AM CST | Severe Thunderstorm Warning | LIX | Tangipahoa, Washington | 34 min |
| Mar 12, 5:07 AM CST | Severe Thunderstorm Warning | LIX | Livingston, Saint Helena, Tangipahoa | 23 min |
| Mar 12, 7:05 AM CST | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa | 40 min |
| Mar 12, 7:19 AM CST | Tornado Warning | LIX | Tangipahoa | 26 min |
| Mar 12, 8:30 AM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Saint Helena, West Baton Rouge | 30 min |
| Mar 12, 8:30 AM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 30 min |
| Mar 12, 9:01 AM CST | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa | 44 min |
| Mar 12, 9:01 AM CST | Severe Thunderstorm Warning | LIX | Washington | 44 min |
| Mar 12, 9:26 AM CST | Tornado Warning | LIX | Washington | 34 min |
| Mar 12, 10:05 AM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 55 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.